Pennsylvania, 2022

Flash Flooding and Damaging Winds in Pennsylvania, August 29, 2022

August 29, 2022 · NWS PBZ · 12 events in 6 counties and zones

The leading edge of a trough initiated convection across the region during the early afternoon of August 29th. 0 inches under prolonged southwest flow).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The leading edge of a trough initiated convection across the region during the early afternoon of August 29th. With little deep-layer wind shear available for quick storm motion, flash flooding occurred under warm, moist conditions (PWATs ranging 1.8 to 2.0 inches under prolonged southwest flow). A few storms were considered severe, knocking down trees, as updrafts escalated into cool, dry conditions aloft and created strong downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 29, 11:23 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 29, 11:23 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1223 PM EDT Mon Aug 29 2022

.SYNOPSIS...
Dry and warm weather will be interrupted by rain in advance of a
Tuesday cold front. Dry and cooler weather will then persist
into the holiday weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Shower and thunderstorm chances are on the increase and the aftn
update featured POPs adjustments for more rapid development out
of Ohio this aftn. Otherwise, two distinct areas of convection
are model-indicated for near term convection. Organized severe
weather is not expected given the lack of deep layer shear and
relatively warm mid levels. Nevertheless, the dry layer aloft
may contribute to an isolated gust potential for any updraft
that can survive and throw some super-cool water into the mid
levels.

Humidity and warm, to neutral advection will support aftn highs
and overnight lows about 10 degrees above the avgs (81/60 at
Pit)

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Better coverage of showers and thunderstorms is expected later
tngt and Tuesday as pre-frontal, then frontal bands of rain
crosses the area. The cold front is projected to complete
passage by Tuesday late afternoon/evening. Given an increase
in mid level wind/steering flow to approx 30 kt, convective
element speed and upper trough progression should alleviate any
widepread flash flood threat. Expect a half to one inch of basin
avg rainfall.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Dry and slightly cooler than average weather marks the beginning
of September into Labor Day weekend as broad sfc high pressure
builds over the eastern US. Temperatures will gradually warm
late week with a return to above-average temps this weekend.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
An incoming shortwave should support increased shra and tsra
chances through early eve. Direct impact probabilities are
highest near ZZV, FKL, and HLG, where the approach of forcing
will coincide with the highest daytime instability. Otherwise;
tsra chances should likely decrease in coverage with fading
instability tonight, though persistent shortwave ascent on the
van of an upper trough should maintain shra and MVFR cigs
through early Tues.

.Outlook...
Continued restrictions via aftn tsra are likely Tues with a
passing cold front. VFR under high pressure will likely dominate
the remainder of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 29, 3:15 AM EST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
415 AM EDT Mon Aug 29 2022

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-300815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
415 AM EDT Mon Aug 29 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 11:57 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1257 PM EDT Mon Aug 29 2022

OHZ040-041-050-PAZ013-020-WVZ001-291745-
Jefferson OH-Columbiana OH-Carroll OH-Lawrence PA-Beaver PA-
Hancock WV-
1257 PM EDT Mon Aug 29 2022

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN JEFFERSON...
COLUMBIANA...EASTERN CARROLL...NORTHWESTERN BEAVER...LAWRENCE AND
HANCOCK COUNTIES THROUGH 145 PM EDT...

At 1256 PM EDT, an area of strong thunderstorms 8 miles southwest of
Lisbon, or 13 miles northeast of Carrollton, was moving east at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Castle, Weirton, Salem, East Liverpool, Columbiana, East
Palestine, Wellsville, Carrollton, Ellwood City, Toronto, Calcutta,
and Ohioville.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 8.
  Interstate 79 in Pennsylvania between mile markers 107 and 110.
  Interstate 376 in Pennsylvania between mile markers 5 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4112 8024 4111 8015 4107 8010 4100 8016
      4085 8016 4085 8046 4067 8044 4042 8055
      4047 8119 4090 8092 4091 8090 4093 8089
      4093 8082 4090 8082 4090 8052 4112 8052
      4113 8026
TIME...MOT...LOC 1656Z 261DEG 31KT 4070 8089

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 29, 12:02 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
102 PM EDT Mon Aug 29 2022

OHZ039-048-057-058-291745-
Guernsey OH-Tuscarawas OH-Coshocton OH-Muskingum OH-
102 PM EDT Mon Aug 29 2022

...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
GUERNSEY... COSHOCTON...MUSKINGUM AND SOUTHWESTERN TUSCARAWAS
COUNTIES THROUGH 145 PM EDT...

At 101 PM EDT, an area of strong thunderstorms near Dresden, or 12
miles southwest of Coshocton, was moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, New Philadelphia, Dover, Coshocton, Cambridge,
Newcomerstown, New Concord, West Lafayette, Sugarcreek, South
Zanesville, North Zanesville, and Dresden.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 145 and 178.
  Interstate 77 in Ohio between mile markers 46 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4019 8219 4045 8187 4044 8167 4051 8166
      4053 8147 4006 8147 3988 8182 3987 8217
      3991 8216 3991 8220
TIME...MOT...LOC 1701Z 231DEG 21KT 4017 8205

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Aug 29, 12:08 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
108 PM EDT Mon Aug 29 2022

PAZ007-013-291800-
Lawrence PA-Mercer PA-
108 PM EDT Mon Aug 29 2022

...A STRONG THUNDERSTORM WILL IMPACT MERCER AND NORTHERN LAWRENCE
COUNTIES THROUGH 200 PM EDT...

At 108 PM EDT, Doppler radar was tracking an area of strong
thunderstorm near Farrell, or near Sharon, moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hermitage, Sharon, Grove City, Sharpsville, Greenville, Farrell, New
Wilmington, Mercer, Pulaski, Stoneboro, New Bedford, and West
Middlesex.

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 108 and 137.
  Interstate 80 in Pennsylvania between mile markers 0 and 27.
  Interstate 376 in Pennsylvania between mile markers 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4148 8013 4149 8012 4149 8000 4117 8000
      4106 8010 4105 8052 4149 8052
TIME...MOT...LOC 1708Z 254DEG 35KT 4116 8050

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 29, 12:40 PM EST
Where
Beaver County, 3.34 mi NW of Darlington
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.850, -80.470

Social media post of trees and wires down on Anderson Road.

Thunderstorm Wind, Beaver

When
August 29, 12:50 PM EST
Where
Beaver County, 1.05 mi E of Colona
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
40.680, -80.250

Social media post of trees down on roadway.

Flash Flood, Beaver

When
August 29, 2:52 PM EST to 3:52 PM EST
Where
Beaver County, 0.54 mi NNE of Colona to 0.24 mi N of Monaca
Cause
Heavy Rain
Reported by
Public
Coordinates
40.687, -80.265

Heavy rain caused multiple streets in Monaca proper to flood.

Flash Flood, Beaver

When
August 29, 2:55 PM EST to 3:55 PM EST
Where
Beaver County, 0.92 mi W of Freedom to 1.02 mi W of Freedom
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.682, -80.247

Harvey Run Road near 8th street flooded.

Thunderstorm Wind, Allegheny

When
August 29, 3:00 PM EST
Where
Allegheny County, 0.53 mi W of Rankin
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.420, -79.890

A 911 Call Center reported tree down on wires.

Thunderstorm Wind, Westmoreland

When
August 29, 3:15 PM EST
Where
Westmoreland County, 0.69 mi S of Arnola
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.570, -79.750

A 911 Call Center reported wires down on 4th Ave.

Thunderstorm Wind, Westmoreland

When
August 29, 3:24 PM EST
Where
Westmoreland County, 1.48 mi SSE of Kiskiminetas Jct
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.650, -79.660

A 911 Call Center reported tree down along Church Street.

Thunderstorm Wind, Westmoreland

When
August 29, 3:30 PM EST
Where
Westmoreland County, East Vandergrift
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.600, -79.570

A 911 Call Center reported tree down on Vandergrift Lane.

Thunderstorm Wind, Armstrong

When
August 29, 3:35 PM EST
Where
Armstrong County, 1.72 mi ESE of Orchard Hills
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.570, -79.500

A 911 Call Center reported tree down on Edmon Road.

Thunderstorm Wind, Armstrong

When
August 29, 3:45 PM EST
Where
Armstrong County, 1.48 mi SSW of Goheenville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.880, -79.390

A 911 Call Center reported tree down on State Route 1018 in Boggs Township.

Thunderstorm Wind, Indiana

When
August 29, 4:02 PM EST
Where
Indiana County, 0.52 mi E of Smicksburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.870, -79.170

A 911 Call Center reported trees down around Smicksburg.

Thunderstorm Wind, Jefferson

When
August 29, 4:23 PM EST
Where
Jefferson County, 0.87 mi SW of Punxsutawney
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.940, -78.980

A 911 Call Center reported a few trees down in the city of Punxsutawney.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046392, 1046391, 1055373, 1055374, 1046393, 1046395, 1046394, 1046396, 1046397, 1046398, 1046399, 1046400.